MAUDE Adverse Event Report: COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

COOK INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Catalog Number CXI-4.0-35-90-P-NS-DAV
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/20/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.More information will be provided upon conclusion.
 
Event or Problem Description
During a tips placement (transjugular intrahepatic portosystemic shunt) the tip of the product broke and became stuck in the liver.The catheter was extracted and the tip was retrieved with a snare from the patient.A section of the device did not remain inside the patient's body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: the catheter should not be advanced into a vessel having a reference vessel diameter smaller than the catheter outer diameter.The catheter should not be advanced though an area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.The visual inspection of the returned device reported the proximal portion of the device measures 74.2 cm and length while the distal portion of the device measures 15.8 cm in length.There are multiple kinks and twists located along the distal segment of this device.The damaged displayed suggests that this catheter was advanced through an area of resistance and the physician twisted the catheter in order to advance.The complaint device was returned therefore, an investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Based on the information provided, and the results of our investigation, it is possible that the force from the torsion could weaken the catheter and contribute to this failure mode.However, there is not sufficient evidence to determine root cause.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.
 
Event or Problem Description
During a tips placement (transjugulaire intrahepatische portosystemische shunt) the tip of the product broke and became stuck in the liver.The catheter was extracted and the tip was retrieved with a snare from the patient.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5720608
Report Number1820334-2016-00429
Device Sequence Number522587
Product Code KRA
UDI-Device Identifier00827002525474
UDI-Public(01)00827002525474(17)190121(10)6542368
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K072724
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberCXI-4.0-35-90-P-NS-DAV
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/23/2016
Device Age4 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/13/2016
Supplement Report FDA Received Date12/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;